Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 4, 2003, 11:58 PM CDT for Lauderdale County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2003, 11:58 PM CDT (04:58 UTC)
- Expired
- Aug 5, 2003, 1:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2474 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:25 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 4, 8:25 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 825 PM CDT MON AUG 4 2003 ...EVENING UPDATE... LATEST SFC ANALYSIS HAS A TROUGH ALONG THE SPINE OF THE APPALACHIANS ....AND A FRONT EXTENDING FROM LAKE ERIE SW THROUGH STL AND TO THE TX PANHANDLE. IN BETWEEN...NUMEROUS OUTFLOW BOUNDARIES WERE EVIDENT OF SAT AND REGIONAL RADAR IMAGERY ACROSS THE MID SOUTH AND TN VLY. NEXRAD MOSAIC SHOWING SEVERAL CLUSTERS OF CONVECTION ACROSS THE REGION. OF PARTICULAR INTEREST ARE THE STRONG CLUSTERS ACROSS WEST TN AND ERN AR. CORFIDI VECTORS AND H8-H3 THICKNESS FIELDS FROM THE 18Z ETA WOULD INDICATE A GENERAL SE MOVEMENT W/ ANY ORGANIZED CONVECTIVE CLUSTERS OVERNIGHT. MODEL QPFS INITIALIZED POORLY THIS EVENING...AND WILL RELY ON RADAR/SAT TRENDS FOR FIRST PERIOD UPDATES. U/A ANLYSIS AND WATER VAPOR IMAGERY SHOWS A MID LEVEL SPEED MAX AND ASSOCIATED VORT MAX PUSHING SE INTO MS/AR. HIGHEST INSTABILITY AND BEST SFC CONVERENCE LOOKS TO BE TO OUR WEST ACROSS PORTIONS OF MS/AR. HOWEVER...THERE IS SUFFICIENT INSTABILITY AND KINEMATICS TO SUPPORT/MAINTAIN CONVECTION AS IT MOVES TOWARD THE AREA. WILL MONITOR RADAR UPDATES OVER THE NEXT 30 MINS OR SO BEFORE MAKING ANY UPDATES. NOT PLANNING ANY MAJOY CHGS TO TEMPS OR WINDS THIS EVENING. CBD/BC ...PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THRU WED NIGHT)... TOUGH FORECAST IN THE SHORT TERM...WITH MAIN FORECAST PROBLEM INVOLVING PRECIP TONIGHT. MOST OF THE MAJOR MODELS...PLUS SPC AND HPC...ARE PROGGING TSTMS (POSSIBLY AN MCS) TO START BETWEEN 00 AND 03Z. MUST ADMIT IM SKEPTICAL GIVEN RECENT MODEL PERFORMANCE HERE. MODELS LATELY HAVE BEEN PRODUCING LARGE AMTS OF QPF WITH THE NWRLY FLOW AND SHORTWAVES...YET PRECIP HAS BEEN LARGELY MORE SCATTERED AND LIGHTER THAN FCAST. MEANWHILE...CLD COVER HAS BEEN GREATER THAN FORECAST...SO LOW THETA-E AIR NEAR OUR AREA HAS KEPT MCSS AWAY. HEATING TODAY SO FAR IS OVERDONE...AS OFF-AND-ON STRATOCU DECK HAD KEPT TEMPS IN LOW 80S. ANYWAY...WILL GO WITH CONSENSUS...AND INCREASE POPS AREAWIDE...TO 50 CNTRL/E...6O/LIKELY W. MAY WORD ZONES FOR LESS RAIN AFTER MIDNIGHT...AND MAY MENTION POSSIBILITY OF HVY RAIN W. MODELS TAKE A BREATHER FOR TOMORROW...AS CWA APPEARS TO BE BETWEEN SYSTEMS OR BULLS-EYES. FIRST PRECIP AREA TO NW IS ASSOCIATED WITH APPROACHING FRONT...WHILE SECOND AREA TO SE IS ASSOCIATED WITH SO- CALLED MCS THAT PASSES TO OUR W AND S. AGAIN...MODELS HAVE HAD A HARD TIME WITH CLD COVER FROM NEARBY MCSS THAT CUT OUR TEMPS AND CONVECTIVE POTENTIAL. HOWEVER...WILL LEAVE AT 50 FOR NOW. TOMORROW NIGHT....ETA AND MESOETA PRODUCE FAIRLY HEFTY QPFS...GFS FOR ONCE IS LOWER ON AMTS. WITH FRONT IN THE NEIGHBORHOOD IN FORM OF ADDITIONAL FORCING MECH...COULD DEFINITELY SEE HIGHER POPS. HOWEVER...CONVECTION/UPR-AIR PATTERN TONIGHT WILL AFFECT FRONT TOMORROW...AND GIVEN UNCERTAINTY TONIGHT...WILL NOT GO ABOVE CURRENT 50/HIGH CHC POPS. WED AND WED NIGHT...MODELS APPEAR TO WASH OUT THE FRONT SOMEWHAT... AND PRODUCE SOME SCTD PRECIP FOR THE DAY PD. WILL KEEP CHC POP FOR THE DAY PD...AND GO SLT CHC WED NIGHT AND WORD FOR MAINLY EVE. TEMPS...PLAN TO LOWER TOMORROWS MAXES BY A COUPLE OF DEGREES WITH CLD COVER AND POSSIBLE PRECIP. WILL ALSO LOWER WED NIGHT MINS A DEGREE OR TWO...OTHERWISE WILL MAKE ONLY MINOR TWEAKS TO TEMP GRIDS. .EXTENDED (THURS THRU MONDAY)... AS IF SUMMER HASNT BEEN STRANGE ENOUGH...GFS DEPICTION OF THE EXTENDED IS EVEN MORE INTERESTING. ERN CONUS TROUGH...WITH AXIS OVER GA...TURNS INTO LARGE TWO CONTOUR CLOSED LOW...AND THEN RETROGRADES WEST INTO OUR AREA. CONFIDENCE IN THE EXTENDED IS RATHER LOW ATTM... AND OVERALL PATTERN DOESNT CHANGE MUCH...SO WILL CONTINUE WITH THE MODIFIED CLIMO OF NR 90 MAXES...NR 70 MINS...AND LOW POPS. .PRELIM NUMBERS... HUNTSVILLE 70/85 70/87 68 55532 SHOALS 70/86 70/87 69 65532 FT PAYNE 69/85 70/87 68 55532 CULLMAN 71/86 72/88 69 55532 .HUN...NONE. BCC/27
Hazardous weather outlook, Aug 4, 8:23 PM CDT, 3 hours 35 minutes before
ALZ001>010-016-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 823 PM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS EVENING AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION FROM THE WEST TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS FEATURE...WITH SCATTERED STRONG STORMS ACROSS EASTERN ARKANSAS AND WEST TENNESSEE. IF THESE STORMS HOLD TOGETHER...THEY WILL APPROACH NORTHERN ALABAMA BY LATE EVENING. THE POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE BETWEEN 10 PM THIS EVENING AND 4 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE TENNESSEE VALLEY ON TUESDAY AND WEDNESDAY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONG THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS CAN BE EXPECTED. ISOLATED SEVERE STORMS WILL ALSO BE A POSSIBILITY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. DRIER WEATHER RETURNS FOR THE END OF THE WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY OVERNIGHT. CBD/BC
In the hours before
Special weather statement, Aug 4, 10:11 PM CDT, 1 hour 47 minutes before
ALZ001-002-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1011 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR APPROACHING STRONG TO SEVERE THUNDERSTORMS FOR NORTHWEST ALABAMA... AT 1005 PM...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ACROSS WAYNE AND PERRY COUNTIES IN TENNESSEE. THESE STORMS ARE MOVING SOUTH AROUND 25 MPH...AND WILL APPROACH LAUDERDALE COUNTY BY 1100 PM. VERY HEAVY RAIN...FREQUENT LIGHTNING...HAIL...AND STRONG WINDS WILL ACCOMPANY THESE STORMS. CBD
Special weather statement, Aug 4, 10:48 PM CDT, 1 hour 10 minutes before
ALZ001-050445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1048 PM CDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS FOR LAUDERDALE COUNTY... AT 1045 PM...A CLUSTER OF STRONG THUNDERSTORMS WAS APPROACHING NORTHERN LAUDERDALE COUNTY. THESE STORMS ARE MOVE VERY SLOWLY TO THE SOUTHEAST AND WILL BE CAPABLE OF PRODUCING RAIN RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION...WIND GUSTS TO 35 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. AREAS LIKELY TO BE AFFECTED INCLUDE GREEN HILL...LEXINGTON... ROGERSVILLE...KILLEN...FLORENCE AND SURROUNDING COMMUNITIES. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:33 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 42 min |
| Aug 5, 12:35 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.